Alert archive / Maryland / Tornado Warnings in 2018

Tornado Warning 9, NWS Baltimore/Washington

May 27, 2018Baltimore County, Carroll County, Maryland

NWS Baltimore/Washington issued this tornado warning at May 27, 2018, 3:37 PM EDT for Baltimore County, Carroll County, Maryland. It was in force for 11 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 3:37 PM EDT (19:37 UTC)
Expired
May 27, 2018, 3:48 PM EDT
In force
11 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Baltimore County, MD, Carroll County, MD

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:38 PM EDTTSTM WND DMG2 Se Manchester, MDTREE DOWN NEAR THE INTERSECTION OF MD-30 HANOVER PIKE AND BASLER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

438 
WFUS51 KLWX 271937
TORLWX
MDC005-013-272000-
/O.NEW.KLWX.TO.W.0009.180527T1937Z-180527T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
337 PM EDT SUN MAY 27 2018

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  Northeastern Carroll County in north central Maryland...
  Northwestern Baltimore County in northern Maryland...

* Until 400 PM EDT.
    
* At 337 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Manchester, or 11 miles southeast of Parkville,
  moving southeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Carroll and northwestern Baltimore Counties, including
  the following locations... Bentley Springs, Glencoe, Parkton,
  Hereford, Millers, Sparks and Monkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3967 7657 3966 7657 3951 7664 3965 7689
      3972 7682 3972 7678
TIME...MOT...LOC 1937Z 299DEG 16KT 3967 7680 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BJL
1 follow-up statement
100 
WWUS51 KLWX 271948
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
348 PM EDT SUN MAY 27 2018

MDC005-013-271958-
/O.CAN.KLWX.TO.W.0009.000000T0000Z-180527T2000Z/
Carroll MD-Baltimore MD-
348 PM EDT SUN MAY 27 2018

...THE TORNADO WARNING FOR NORTHEASTERN CARROLL AND NORTHWESTERN
BALTIMORE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3967 7657 3966 7657 3951 7664 3965 7689
      3972 7682 3972 7678
TIME...MOT...LOC 1943Z 299DEG 16KT 3965 7674 

$$

BJL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 27, 3:24 PM EDT, 13 minutes earlier.

Area forecast discussion, May 27, 3:24 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
324 PM EDT Sun May 27 2018

.SYNOPSIS...
A stationary front will stall across our region before
dissipating during the middle of the week. The remnants of
Alberto may pass west of the region later in the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 3 pm, heavy showers and strong thunderstorms producing
torrential rain continue to move west to east across our CWA
along a stalling frontal boundary. Multiple flood and flash
flood warnings have been issued with additional warnings
expected later this afternoon and this evening.

A Flash Flood Watch has been extended for a large portion from
northeast Maryland southwest into the Virginia Piedmont through
2 am tonight with added zones in southern Maryland, western and
central Maryland, eastern West Virginia, and northern
Virginia, as well. Precipitable water across our region has been
in the 1.8 to 2.2 inch range during the afternoon and will
likely linger within this range into mid-evening.

Although we anticipate some showers and thunderstorms to linger
late this evening and overnight, the bulk of the heavier
activity is expected to diminish in intensity and coverage.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure building in from the north behind the stalled
front will bring in some stable air to reduce the shower and
thunderstorm threat Monday; however, the forward push of the
high might not be enough to wash-out the stalled front.
Therefore, the chance for more showers and a few thunderstorms
will continue Monday into Monday evening.

As for Tuesday and Tuesday night, weak high pressure may try to
bring more reinforcing drier air into the region.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The latest National Hurricane Center forecast has the remnants of
Alberto tracking through the Western Ohio Valley and across central
portions of the Great Lakes Wednesday through Thursday. Southerly
flow between Alberto's remnants and an area of high pressure
centered off the New England coast will transport a moisture rich
air mass into the region, with precipitable water values approaching
or exceeding 2 inches by Wednesday Night and Thursday. Showers and
thunderstorms will be possible each day in the extended period with
the moisture rich air mass in place.

The best chances for focused heavy rainfall will be Wednesday
afternoon through Thursday. Wednesday will feature low values of
CAPE compared to following days, but we will be located downstream
of Alberto's remnant mid-level circulation, providing slightly more
large-scale forcing for ascent. With Alberto's remnants tracking
well off to the west, an easterly component to the low-level winds
on Wednesday could enhance rainfall along the Blue Ridge. Thursday
will feature much higher levels of instability, but Alberto's
circulation is progged to be located over the Great Lakes by then.
The combination of higher instability and a more subtle shortwave
approaching in westerly flow to the south of Alberto's remnants
should spark some showers and storms. Additional storms will be
possible Friday and Saturday with a trough hanging back to our
northwest, but details remain hard to pin down this far out.
Temperatures look to remain above normal throughout the long term
period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MVFR conditions for the terminals in showers and thunderstorms
through this evening. Most of the thunderstorm activity will
continue through 00z. Light southwest winds.

As the front stalls near CHO to southern MD, IFR CIGS likely
tonight again. Light/variable to light NE flow. Lower CIGS could
linger well into Monday with low level moisture firmly in place.

Otherwise, a shower or thunderstorm is possible INVOF the front
stalled over central VA Mon-Tue.

Showers and thunderstorms will be possible at times Wednesday
afternoon through Thursday as low pressure moves west of the area.
Sub-VFR clouds and/or fog could occur during the overnight periods
as well.

&&

.MARINE...
Generally flow will be light southwest on the south side of the
boundary into early in the week. Showers and thunderstorms with
frequent lightning and perhaps a few wind gusts are likely this
evening, less likely Mon- Tue but non-zero chance with the
front stalled nearby.

Southeast winds may near SCA thresholds on Wednesday as high
pressure moves off the New England coast and low pressure moves into
the Ohio Valley. Thunderstorms will be possible from Wednesday
afternoon through Thursday as the low remains to the west and draws
moisture into the area.

&&

.HYDROLOGY...
A Flash Flood Watch remains in effect until 2 am Monday for much
of Maryland, eastern West Virginia and about the eastern two-
thirds of Virginia. Training convection seems most likely in
these areas given enhanced surface convergence, with high rain
rates expected due to PWATs near 2 inches and warm cloud layers
of 12+ kft. Convection should gradually wane this evening with
the loss of heating.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Monday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Monday for MDZ003>006-011-013-
     014-016>018-502>508.
VA...Flash Flood Watch until 2 AM EDT Monday for VAZ027>031-038>040-
     051>055-501-502-505>507.
WV...Flash Flood Watch until 2 AM EDT Monday for WVZ050>053-055.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW/DHOF
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
HYDROLOGY...KLW
Hazardous weather outlook, May 27, 2:45 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
245 PM EDT Sun May 27 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
245 PM EDT Sun May 27 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through 2 AM tonight for the
I-95 corridor from northeast Maryland to Fredericksburg Virginia
including the Baltimore and Washington DC metro areas to portions
of southern Maryland. There may be some localized areas of
flooding due to heavy rainfall from thunderstorms.

Thunderstorms may produce gusty winds over the waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
245 PM EDT Sun May 27 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through 2 AM tonight for
portions of eastern West Virginia, western and central Maryland,
and central and northern Virginia. There may be some localized
areas of flooding due to heavy rainfall from thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 27, 2:45 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLOOD            PARKVILLE               39.38N  76.55W
05/27/2018                   BALTIMORE          MD   911 CALL CENTER

            WATER RESCUE NEAR HERRING RUN IN PARKVILLE

&&

EVENT NUMBER LWX1800404

MM
Local storm report, May 27, 2:47 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     FLOOD            1 SW PERRY HALL         39.40N  76.49W
05/27/2018                   BALTIMORE          MD   911 CALL CENTER

            STANDING WATER ON JOPPA ROAD

&&

EVENT NUMBER LWX1800405

MM

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:25 AM EDTFlash Flood WatchLWXAllegany, Anne Arundel, Baltimore, Calvert, Carroll, Charles and 8 more16 hr
May 27, 1:28 PM EDTAreal Flood WarningLWXBaltimore, City of Baltimore7 hr
May 27, 1:52 PM EDTAreal Flood WarningLWXBaltimore, Harford7 hr
May 27, 2:01 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
May 27, 3:10 PM EDTAreal Flood WarningLWXBaltimore6 hr
May 27, 3:19 PM EDTAreal Flood WarningLWXBaltimore, Howard, City of Baltimore3 hr
May 27, 4:09 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, City of Baltimore51 min
May 27, 4:23 PM EDTAreal Flood WarningLWXAnne Arundel, Howard24 hr
May 27, 4:26 PM EDTFlash Flood Warning EmergencyLWXBaltimore, Howard6 hr
May 27, 4:32 PM EDTAreal Flood WarningLWXAllegany4 hr
May 27, 4:48 PM EDTAreal Flood WarningLWXBaltimore, Carroll, Frederick, Howard6 hr
May 27, 4:50 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore5 hr
May 27, 5:06 PM EDTFlash Flood Warning EmergencyLWXAnne Arundel, Baltimore, Howard5 hr
May 27, 5:47 PM EDTFlash Flood WarningLWXBaltimore, Carroll, Frederick, Howard, City of Baltimore4 hr
May 27, 5:51 PM EDTFlash Flood WarningLWXAnne Arundel, Howard7 hr
May 27, 6:31 PM EDTFlash Flood WarningLWXHoward4 hr
May 27, 7:28 PM EDTAreal Flood WarningLWXCalvert10 hr

Nearby

Tornado Warnings in Maryland, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.